Drug Alert – Heroin containing Fentanyl and acetylfentanyl, both highly potent opioids – January 2021
Fentanyl and acetylfentanyl have been found in heroin in central Sydney during January 2021. These drugs were also found in regional NSW and Sydney during November and December 2020.
Heroin may contain dangerously strong opioids like fentanyl, no matter what it looks like. However, there have been recent reports of heroin containing fentanyl and acetylfentanyl that turns purple when mixed with water.
Fentanyl is a very strong synthetic opioid, which can be up to 100x stronger than morphine. It can take less than a milligram to overdose – which is just a few grains. The risk of overdose is much higher if you aren’t a regular opioid user. Your risk of overdose increases drastically if you have been using other depressant drugs like alcohol, benzo’s, ketamine or GHB. Opioid overdoses can be reversed by administering Naloxone, which is available in most Australian pharmacies. Naloxone is available in all states and territories with a prescription, or over the counter from a pharmacy for a fee. If you are from New South Wales, South Australia and Western Australia you can get it for free from pharmacies without a prescription. You can pick up Naloxone for free from QuIHN’s NSP.
SIGNS OF OPIOID OVERDOSE:
-Loss of consciousness/passing out
-Face is very pale or clammy
-Slow, shallow, and/or erratic breathing
-Change in skin tone: bluish/purple for lighter skinned people, and greyish for darker skinned people
-Seek medical help ASAP or call 000 if unwell
-Know the signs of opioid overdose, and get help immediately
-Test your drugs with reagent test kits & or test strips
-If can’t test, start with small doses of new gear.
-Avoid mixing and don’t use alone
-Avoid multiple doses or space them out if you are redosing
-Be on the lookout for unexpected symptoms like drowsiness when using cocaine!
– Be aware the effects of ketamine may present similarly to opioids. If anything doesn’t feel or seem right seek help immediately.
HOW TO PROTECT YOU AND YOUR MATES
Naloxone can reverse opioid overdoses (like fentanyl). Naloxone is easy and safe to use. Naloxone reverses the effects of opiate drugs (fentanyl, heroin, morphine), however due to fentanyl’s strength, it can require multiple doses to reverse the effects. You can get naloxone as a nasal spray (just like hay fever meds) or as a simple intramuscular injection. You do not need a prescription and it can be picked up for FREE in QuIHN’s Queensland Needle and Syringe Programs. Free call QuIHN 1800 172 076 to confirm availability.
Naloxone could save you or a mates life- don’t be caught without it, get it now.
Test your drugs for fentanyl:
Fentanyl testing strips are safe and effective way to test whether your drugs contain fentanyl. We recommend using Rapid Response fentanyl strips. You can buy these online from DanceSafe USA https://dancesafe.org/product/fentanyl-test-strips-pack-of-10-free-shipping/.
If you can’t test your drugs, start with a very, very small dose. Wait at least an hour to make sure you don’t experience any unusual effects. If you do, don’t take any more!